Alert archive / California / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Sacramento, CA

January 12, 2017

NWS Sacramento, CA issued this flash flood watch at Jan 12, 2017, 3:41 PM PST. It was in force for 71 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2017, 3:41 PM PST (23:41 UTC)
Expired
Jan 15, 2017, 2:28 PM PST
In force
71 hr
Issued by
NWS Sacramento, CA
Flood severity
None

The text

As transmitted.

093 
WGUS66 KSTO 122341
FFASTO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SACRAMENTO CA
341 PM PST THU JAN 12 2017

CAZ018-140000-
/O.NEW.KSTO.FF.A.0002.170112T2341Z-170114T0000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARQUINEZ STRAIT AND DELTA-
341 PM PST THU JAN 12 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON FOR THE
NORTH BANK OF THE LOST SLOUGH LEVEE IN SOUTHWESTERN SACRAMENTO 
COUNTY...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLASH FLOOD WATCH FOR A PORTION OF NORTHERN CALIFORNIA...
  INCLUDING GLANVILLE TRACT IN THE NORTHERN DELTA PORTION OF
  SACRAMENTO COUNTY.


* THROUGH FRIDAY AFTERNOON

* A PROBLEM HAS DEVELOPED ON THE NORTH BANK LEVEE OF LOST SLOUGH.
  PEOPLE LIVING AND WORKING IN THE AREA SHOULD BE PREPARED TO HEAD
  TO HIGH GROUND IN THE EVENT THE SITUATION DETERIORATES.


* IF THE LEVEE WERE TO FAIL THE FLOOD WATERS WOULD MOVE NORTH FROM
  LOST SLOUGH TO LAMBERT ROAD. WATERS WOULD SPREAD WEST TO
  SNODGRASS SLOUGH AND EAST TO FRANKLIN BOULEVARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH ASSOCIATED WITH LEVEES MEANS THAT THERE IS AN
ISSUE ON THE LEVEE THAT IF IT WERE TO DETERIORATE INTO A FAILURE
IT COULD LEAD TO FLASH FLOODING AND THE RAPID ARRIVAL OF FLOOD
WATERS INTO THE AREA NORMALLY PROTECTED BY THE LEVEE.

PEOPLE IN THE AREA OF THE FLASH FLOOD WATCH SHOULD MONITOR NOAA
WEATHER RADIO AND OTHER NEWS OUTLETS FOR UPDATES TO THIS
SITUATION. BE PREPARED TO QUICKLY EVACUATE SHOULD A FLASH FLOOD
WARNING BE ISSUED.

&&

$$
3 follow-up statements
132 
WGUS66 KSTO 132339
FFASTO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SACRAMENTO CA
339 PM PST FRI JAN 13 2017

CAZ017-150000-
/O.EXB.KSTO.FF.A.0002.000000T0000Z-170115T0000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN SACRAMENTO VALLEY-
339 PM PST FRI JAN 13 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON FOR
THE GLANVILLE TRACT IN THE SACRAMENTO COUNTY DELTA AREA. 

* THROUGH SATURDAY AFTERNOON

* SNODGRASS SLOUGH LEVEE FAILURE IS POSSIBLE. BE PREPARED TO
  EVACUATE PEOPLE, PETS AND LIVESTOCK TO HIGHER GROUND. AN
  EVACUATION CENTER IS AVAILABLE AT LAGUNA TOWN HALL, 3020 RENWICK
  AVENUE IN WEST ELK GROVE. THIS SITUATION COULD CHANGE AT ANY
  MOMENT. BE PREPARED TO EVACUATE IF NECESSARY. 

* THE AREA IS BOUNDED BY LAMBERT ROAD ON THE NORTH, FRANKLIN ROAD
  TO THE EAST, LOST SLOUGH TO THE SOUTH AND SNODGRASS SLOUGH TO
  THE WEST.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH ASSOCIATED WITH LEVEES MEANS THAT THERE IS AN
ISSUE ON THE LEVEE THAT IF IT WERE TO DETERIORATE INTO A FAILURE
IT COULD LEAD TO FLASH FLOODING AND THE RAPID ARRIVAL OF FLOOD
WATERS INTO THE AREA NORMALLY PROTECTED BY THE LEVEE.

PEOPLE IN THE AREA OF THE FLASH FLOOD WATCH SHOULD MONITOR NOAA
WEATHER RADIO AND OTHER NEWS OUTLETS FOR UPDATES TO THIS
SITUATION. BE PREPARED TO QUICKLY EVACUATE SHOULD A FLASH FLOOD
WARNING BE ISSUED.

&&

$$

CAZ018-150000-
/O.EXT.KSTO.FF.A.0002.000000T0000Z-170115T0000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARQUINEZ STRAIT AND DELTA-
339 PM PST FRI JAN 13 2017

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH SATURDAY AFTERNOON FOR
THE GLANVILLE TRACT IN THE SACRAMENTO COUNTY DELTA. 

&&

$$
024 
WGUS66 KSTO 142221
FFASTO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SACRAMENTO CA
221 PM PST SAT JAN 14 2017

CAZ018-142330-
/O.CAN.KSTO.FF.A.0002.000000T0000Z-170115T0000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARQUINEZ STRAIT AND DELTA-
221 PM PST SAT JAN 14 2017

...FLASH FLOOD WATCH IS CANCELLED... 

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHERN CALIFORNIA HAS
BEEN CANCELLED. CLEARING AREAS THAT WOULD NOT BE IMPACTED BY THE 
SNODGRASS SLOUGH IF THERE IS A LEVEE BREAK.

$$

CAZ017-160000-
/O.EXT.KSTO.FF.A.0002.000000T0000Z-170116T0000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN SACRAMENTO VALLEY-
221 PM PST SAT JAN 14 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR THE 
GLANVILLE TRACT IN THE SACRAMENTO COUNTY DELTA AREA. 

* THROUGH SUNDAY AFTERNOON

* SNODGRASS SLOUGH LEVEE FAILURE IS POSSIBLE. BE PREPARED TO
  EVACUATE PEOPLE, PETS AND LIVESTOCK TO HIGHER GROUND. AN
  EVACUATION CENTER IS AVAILABLE AT LAGUNA TOWN HALL, 3020 RENWICK
  AVENUE IN WEST ELK GROVE. THIS SITUATION COULD CHANGE AT ANY
  MOMENT. BE PREPARED TO EVACUATE IF NECESSARY. 

* THE AREA IS BOUNDED BY LAMBERT ROAD ON THE NORTH, FRANKLIN ROAD
  TO THE EAST, LOST SLOUGH TO THE SOUTH AND SNODGRASS SLOUGH TO
  THE WEST.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH ASSOCIATED WITH LEVEES MEANS THAT THERE IS AN
ISSUE ON THE LEVEE THAT IF IT WERE TO DETERIORATE INTO A FAILURE
IT COULD LEAD TO FLASH FLOODING AND THE RAPID ARRIVAL OF FLOOD
WATERS INTO THE AREA NORMALLY PROTECTED BY THE LEVEE.

PEOPLE IN THE AREA OF THE FLASH FLOOD WATCH SHOULD MONITOR NOAA
WEATHER RADIO AND OTHER NEWS OUTLETS FOR UPDATES TO THIS
SITUATION. BE PREPARED TO QUICKLY EVACUATE SHOULD A FLASH FLOOD
WARNING BE ISSUED.

&&



$$
RB
892 
WGUS66 KSTO 152228
FFASTO

FLOOD WATCH
NATIONAL WEATHER SERVICE SACRAMENTO CA
228 PM PST SUN JAN 15 2017


CAZ017-152330-
/O.CAN.KSTO.FF.A.0002.000000T0000Z-170116T0000Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN SACRAMENTO VALLEY-
INCLUDING THE CITY OF SACRAMENTO
228 PM PST SUN JAN 15 2017

...FLASH FLOOD WATCH FOR THE GLANVILLE TRACT IN THE SACRAMENTO 
COUNTY DELTA AREA WILL BE ALLOWED TO EXPIRE AT 4 PM... 

THE FLASH FLOOD WATCH FOR THE GLANVILLE TRACT WILL BE ALLOWED TO
EXPIRE AT 4 PM THIS AFTERNOON. A FLOOD WARNING IS STILL IN EFFECT
FOR THE AREA. SEE SFOFLWSTO FOR MORE DETAILS.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood watch went out at Jan 12, 3:26 PM PST, 15 minutes earlier.

Area forecast discussion, Jan 12, 3:26 PM PST, 15 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
326 PM PST Thu Jan 12 2017

.Synopsis...
Lingering showers tonight and into Friday morning. Then dry
conditions expected Friday afternoon through Monday. Next chance of
precipitation next Wednesday with heavy precipitation possible
and renewed flooding concerns.

&&

.Discussion...

Cyclonic flow from the upper level low vcnty of Solano Co will keep
scattered showers going over interior Norcal into the evening,
roughly along and south of a line from Wrn Plumas, RBL to Lake Co.
Showers expected to end overnite as the upper low drops to the SW
and off Pt Conception Fri morning. Will downgrade the warning to
an advsry until 10 pm for zone 69 for a smooth transition due to
lingering chain controls along the 80/50 corridor and minor
accumulations into the evening. Higher resolution Model REF (type)
progs have the precip ending around 06z in our CWA.

The upper low will reform just off the LA/SGX coast on Fri. Nly flow
will result in drier weather across the region Friday into the
weekend as ridging from the eastern Pacific extends into NorCal. Nly
flow will preclude widespread fog/stratus, so the most favorable
area would be on the E side of the Vly and lower Sierra foothills
late tonite and Sat morning. Low cloud cover should continue to
rotate around the upper low for most of the nite while the Nrn
half of the Valley and surrounding mtns clear out. So dense fog
may be more limited in areal coverage than over the weekend in the
Valley. The HRRRX VIS progs suggest the potential for dense fog
from MYV into the Nrn SJV Fri morning. Fog expected to be more
extensive Sat morning and possibly again Sun morning due to
better/stronger radiational cooling with less cloud cover.

A weak trof is forecast to slide over our area Sat nite and Sun
morning which may bring more cloud cover to our CWA and possibly a
chance of showers to our Nrn/Coastal mtns. The ECMWF is farther W
with this weak system than the GFS and this model discrepancy
results in low confidence at this time. Should the GFS pan out,
the cloud cover could inhibit widespread dense fog.

Daytime highs under this dry northerly flow should come in a little
above normal for this time of year Friday through the weekend. Enjoy
the break in the wet pattern this weekend, as a mid-week system
next week could bring another round of soaking rains.  JHM

&&
.EXTENDED DISCUSSION (Monday THROUGH Thursday)

Dry weather continues into Monday as high pressure aloft brings
slightly warmer than normal temperatures. That will quickly come
to an end however, as the next atmospheric river takes aim at the
West Coast. The plume of moisture will initially be aimed at the
Pacific Northwest, but confidence is increasing that the firehose
will shift southward, bringing another round of moderate to heavy
precipitation to Northern California midweek. Given the already
high river/creek stream levels, flooding will continue to be a
problem if this pans out.

Dang

&&

.AVIATION...

Scattered showers this afternoon with a mix of VFR/MVFR
conditions. Showers should gradually diminish this evening. Patchy
fog may develop in the Valley from Sacramento southward early
Friday morning. North winds will remain primarily below 15 kt
across Valley TAF sites.

Dang

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 PM PST this evening for West
Slope Northern Sierra Nevada.

&&

In the hours before

Local storm report, Jan 12, 11:02 AM PST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1102 AM PST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY SNOW       1 W KINGVALE            39.32N 120.45W
01/12/2017  M4.0 INCH        NEVADA             CA   TRAINED SPOTTER

            66" STORM TOTAL. MANY TREES DOWN. AREA POWER
            OUTAGES.

&&

NWS
Local storm report, Jan 12, 11:30 AM PST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1130 AM PST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HEAVY SNOW       1 WSW ADAMS             38.85N 122.73W
01/12/2017  M3.0 INCH        LAKE               CA   TRAINED SPOTTER

            3" AT COBB AROUND 2600' AND 6" ON TOP OF
            COBB MTN AT 4700'.

&&

NWS
Local storm report, Jan 12, 2:13 PM PST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
213 PM PST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       KINGVALE                39.33N 120.43W
01/12/2017  M13.0 INCH       NEVADA             CA   DEPT OF HIGHWAYS

            24 HOUR TOTAL.

&&

CEO
Local storm report, Jan 12, 2:14 PM PST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
214 PM PST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       SODA SPRINGS            39.33N 120.38W
01/12/2017  M12.0 INCH       NEVADA             CA   DEPT OF HIGHWAYS

            24 HOUR TOTAL.

&&

CEO
Local storm report, Jan 12, 2:16 PM PST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
216 PM PST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       2 ESE TWIN BRIDGES      38.80N 120.08W
01/12/2017  M12.0 INCH       EL DORADO          CA   PUBLIC

            24 HOUR TOTAL AT SIERRA-AT-TAHOE.

&&

CEO
Local storm report, Jan 12, 2:19 PM PST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
219 PM PST THU JAN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       KIRKWOOD MEADOWS        38.69N 120.07W
01/12/2017  M18.0 INCH       ALPINE             CA   PUBLIC

            24 HOUR TOTAL AT KIRKWOOD.

&&

CEO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:31 PM PSTAreal Flood WarningSTOAmador, Butte, Calaveras, Colusa, El Dorado, Glenn and 13 more24 hr
Jan 12, 3:21 PM PSTWinter Weather AdvisorySTO7 hr

Nearby

Flash Flood Watches in California, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.